Alert archive / West Virginia / Flash Flood Warnings in 2015

Flash Flood Warning 66, NWS Charleston, WV

August 7, 2015Braxton County, Nicholas County, Webster County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 7, 2015, 8:00 PM EDT for Braxton County, Nicholas County, Webster County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 8:00 PM EDT (00:00 UTC)
Expired
Aug 7, 2015, 11:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Braxton County, WV, Nicholas County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WGUS51 KRLX 080000
FFWRLX
WVC007-067-101-080300-
/O.NEW.KRLX.FF.W.0066.150808T0000Z-150808T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN NICHOLAS COUNTY IN WEST VIRGINIA...        
  SOUTHEASTERN BRAXTON COUNTY IN WEST VIRGINIA...                  
  WEST CENTRAL WEBSTER COUNTY IN WEST VIRGINIA...

* UNTIL 1100 PM EDT
    
* AT 755 PM EDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS 
  PRODUCING VERY HEAVY RAINS ACROSS THE WARNED AREA. DOPPLER RADAR 
  INDICATES AROUND TWO INCHES OF RAIN HAS ALREADY FALLEN IN A SHORT 
  PERIOD OF TIME. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ERBACON...BOGGS AND CENTRALIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3864 8056 3858 8050 3852 8048 3840 8066
      3850 8073 3856 8067

$$

05
2 follow-up statements
842 
WGUS71 KRLX 080143
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
943 PM EDT FRI AUG 7 2015

WVC007-067-101-080300-
/O.CON.KRLX.FF.W.0066.000000T0000Z-150808T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NICHOLAS WV-BRAXTON WV-WEBSTER WV-
943 PM EDT FRI AUG 7 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CENTRAL NICHOLAS...SOUTHEASTERN BRAXTON AND WEST CENTRAL
WEBSTER COUNTIES...

AT 932 PM EDT...DOPPLER RADAR INDICATED SHOWERS HAVE GREATLY  
DECREASED ACROSS THE WARNED AREA. ALTHOUGH UP TO 3 INCHES OF RAIN 
HAVE BEEN ESTIMATED BY DOPPLER RADAR IN SOME SPOTS THIS EVENING...NO 
REPORTS OF FLOODING HAVE YET BEEN RECEIVED. HOWEVER...ADDITIONAL 
SHOWERS MAY DEVELOP THROUGH 11 PM...SO THE FLASH FLOOD WARNING 
CONTINUES. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ERBACON...BOGGS AND CENTRALIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3864 8056 3858 8050 3852 8048 3840 8066
      3850 8073 3856 8067

$$

05
114 
WGUS71 KRLX 080242
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1042 PM EDT FRI AUG 7 2015

WVC007-067-101-080251-
/O.CAN.KRLX.FF.W.0066.000000T0000Z-150808T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NICHOLAS WV-BRAXTON WV-WEBSTER WV-
1042 PM EDT FRI AUG 7 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL NICHOLAS...SOUTHEASTERN
BRAXTON AND WEST CENTRAL WEBSTER COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3864 8056 3858 8050 3852 8048 3840 8066
      3850 8073 3856 8067

$$

26

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 7:22 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 7, 7:22 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
722 PM EDT FRI AUG 7 2015

.SYNOPSIS...
WEAK HIGH PRESSURE BUILDS FROM THE NORTH TONIGHT. HOWEVER...MID
LEVEL DISTURBANCES WILL CROSS UNDER NORTHWEST FLOW THROUGH THE WEEKEND.
LOW PRESSURE SYSTEM APPROACHES MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
UPDATE...
NO MAJOR CHANGES FOR THE EVENING FORECAST. AWAITING THE DISSOLVING
OF THE SHOWERS AND STORMS OVER THE MOUNTAINS THAT HAVE PRODUCED
LOCALLY HEAVY DOWNPOURS ON THE ORDER OF ONE HALF TO ONE INCH OF
RAIN. THESE HAVE BEEN SLOW TO MOVE TO THE SOUTH.

PREVIOUS DISCUSSION...
WEAK SFC HIGH PRESSURE BUILDS FROM THE NORTH TONIGHT BRINGING
DRIER CONDITIONS. ALTHOUGH MODELS KEEP HIGH LOW LEVEL MOISTURE
ACROSS THE SOUTHERN COAL FIELDS THROUGH AT LEAST 09Z TONIGHT.

MODELS SUGGEST MID LEVEL DISTURBANCES RIDING ACROSS THE AREA
UNDER NORTHWEST FLOW ALOFT. THESE DISTURBANCES COULD BRING CLOUDS
AND SLIGHT CHANCES FOR RAIN SHOWERS INTO THE WEEKEND.

WENT WITH THE SUPER BLEND FOR TEMPERATURES THROUGH THE PERIOD.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
REAMPLIFICATION OF THE MEAN TROF COMMENCES EARLY NEXT WEEK WHICH
WILL BE MARKED BY A STRONG COLD FRONTAL PASSAGE LATE MONDAY WITH
SHRA/TSRA.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A FRESH AIRMASS WILL SETTLE IN FOR THE EXTENDED WITH MILD
COMFORTABLE DAYS AND COOL NIGHTS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
DIFFICULT AVIATION FORECAST TONIGHT WITH A FEW DIFFERENT THINGS
HAPPENING. FIRST...WEAK SOUTHEAST UPSLOPE SHOULD CREATE LOW
STRATUS IN THE IFR RANGE OVER THE MOUNTAINS...AND WILL INCLUDE BKW
IN THIS. SO...EXPECTING LOWERING CEILINGS THERE THROUGH THE
NIGHT...AND SLOW TO MIX OUT WITH HEATING SATURDAY.

SECOND...WATCHING THE SHORT WAVE TROUGH MOVING SOUTHEASTWARD
THROUGH THE GREAT LAKES THAT SHOULD SPREAD A SCATTERED TO BROKEN
LOW TO MID LEVEL CLOUD DECK INTO THE MIDDLE OHIO VALLEY TONIGHT.
THINK THE RAP MODEL IS HANDLING THIS BEST...BUT THIS COULD HAMPER
FOG DEVELOPMENT IN THE VALLEYS. MOS GUIDANCE IS ALL OVER THE PLACE
AND GENERALLY PESSIMISTIC DESPITE THE INCREASED CLOUD COVER...SO
WILL THROW THOSE SOLUTIONS OUT. LAMP IS VERY PESSIMISTIC AS WELL
WITH LIFR FOR THE BULK OF THE OVERNIGHT PERIOD. IN THE END...THINK
THE BEST BET FOR FOG WILL BE ALONG THE OHIO VALLEY
TERMINALS...BRIEFLY...TOWARDS DAWN. WILL CARRY 3SM THERE...BUT NO
LOWER SINCE TEMPOS LIE BEYOND THE ALLOWED TIME PERIOD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING AND COVERAGE OF IFR CONDITIONS
OVERNIGHT MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    M    M    M    L    L
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    L    L
CKB CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    M

AFTER 00Z SUNDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ/26
SHORT TERM...30
LONG TERM...30
AVIATION...26
Hazardous weather outlook, Aug 7, 3:30 AM EDT, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT FRI AUG 7 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-080730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
330 AM EDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 6:09 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
609 PM EDT FRI AUG 7 2015

WVZ028-035>039-047-072330-
WEBSTER-BRAXTON-NICHOLAS-FAYETTE-RANDOLPH-UPSHUR-RALEIGH-
609 PM EDT FRI AUG 7 2015

SHOWERS...SOME WITH TORRENTIAL DOWNPOURS...WILL AFFECT NORTHEASTERN
RALEIGH...WEST CENTRAL RANDOLPH...NICHOLAS...SOUTHERN
UPSHUR...EASTERN BRAXTON...CENTRAL FAYETTE AND WEBSTER
COUNTIES...THROUGH 730 PM.

AT 6 PM EDT...VERY SLOW MOVING SHOWERS WERE OVER THE WESTERN SLOPES
OF THE NORTHERN AND CENTRAL MOUNTAINS OF WEST VIRGINIA...DRIFTING TO
THE SOUTHEAST AT AROUND 10 MPH. TORRENTIAL RAINFALL IS OCCURRING
WITH SOME OF THESE SHOWERS...AND MAY CAUSE LOCALIZED FLOODING. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
BECKLEY...SUMMERSVILLE...FAYETTEVILLE...RICHWOOD...BABCOCK STATE
PARK...WEBSTER SPRINGS...OAK HILL...MOUNT HOPE...ADDISON (WEBSTER
SPRINGS)...CAMDEN-ON-GAULEY...CRAIGSVILLE...HOLLY RIVER STATE...
CAMDEN ON GAULEY...STANAFORD...DANIELS...PINEY VIEW...BRADLEY...
BEAVER...COWEN AND THURMOND.

LAT...LON 3834 8033 3834 8035 3831 8035 3808 8071
      3810 8088 3806 8087 3806 8080 3804 8083
      3799 8077 3771 8113 3795 8123 3862 8060
      3873 8045 3873 8040 3876 8041 3882 8032
      3878 8010 3867 8005
TIME...MOT...LOC 2200Z 240DEG 49KT 3831 8079

05

Nearby

Flash Flood Warnings in West Virginia, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.